Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at May 31, 2016, 8:13 PM CDT for 14 counties in Iowa; Scotland County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 8:13 PM CDT (01:13 UTC)
- Expired
- May 31, 2016, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Delaware County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Van Buren County, IA, Washington County, IA, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
872
WWUS83 KDVN 010113
SPSDVN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT TUE MAY 31 2016
IAC011-019-031-055-061-087-095-097-101-103-105-107-111-113-115-139-
177-183-MOC045-199-010215-
DUBUQUE-HENRY-JEFFERSON-JOHNSON-KEOKUK-LEE-VAN
BUREN-LINN-LOUISA-WASHINGTON-BENTON-JONES-BUCHANAN-DELAWARE-JACKSON-
CEDAR-IOWA-MUSCATINE-SCOTLAND-CLARK-
813 PM CDT TUE MAY 31 2016
...THUNDERSTORMS MOVING THROUGH EASTERN IOWA AND FAR NORTHEAST
MISSOURI...
AT 810 PM CDT...AN AREA OF THUNDERSTORMS STRETCHED ACROSS
MUCH OF EAST CENTRAL IOWA...AND WAS MOVING NORTHEAST AT 20 MPH.
WIND GUSTS AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS. EXPECT PERIODS OF HEAVY RAIN WITH PONDING WATER
POSSIBLE ON ROADS.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...DUBUQUE...FAIRFIELD...MOUNT PLEASANT...
WASHINGTON...INDEPENDENCE...ANAMOSA...VINTON...MANCHESTER...TIPTON...
MARENGO...WEST BRANCH...SIGOURNEY...COLUMBUS JUNCTION...MEMPHIS...
MECHANICSVILLE...KEOSAUQUA...STANWOOD AND MARION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 270.
INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 55.
LAT...LON 4264 9072 4244 9058 4203 9082 4203 9090
4190 9090 4026 9183 4026 9195 4030 9195
4030 9235 4059 9235 4060 9218 4116 9218
4116 9241 4151 9241 4153 9230 4230 9230
4230 9206 4264 9208 4268 9089
TIME...MOT...LOC 0110Z 252DEG 19KT 4264 9107 4121 9213
$$
RP KINNEYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 31, 3:37 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 31, 3:37 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 337 PM CDT TUE MAY 31 2016 .SYNOPSIS... Issued at 335 PM CDT Tue May 31 2016 Pulse storms have been occuring for much of the day across portions of the cwa, especially in extreme eastern IA and nw and western IL. Shear is weak but when a storm encounters a boundary a brief spin up or funnel cloud develops. Locally heavy rainfall has also been reported with PWAT's of 1.4 inches. SBCAPES have been in the 1000-1500 J/KG range. 3 pm temperatures in the cwa ranged from the mid 60s in our eastern counties to the lower 80s in our west. Elsewhere, a line of thunderstorms extended from western WI to central IA along/ahead of a cold front. Ahead of the front dewpoints were in the lower to mid 60s but were in the 40s behind the front. && .SHORT TERM...(THIS EVENING THROUGH Wednesday) ISSUED AT 335 PM CDT Tue May 31 2016 Forecast focus on thunderstorms through Wednesday morning associated with a cold front, as we begin meteorological summer. Tonight, CAMs indicate numerous showers and thunderstorms should accompany a cold front that will move slowly across the cwa. Shear will remain weak this evening when we have the better instability so most storms should remain below severe levels. However, can't rule out a couple of severe storms with 60 mph winds and 1 inch hail possible. Locally heavy rainfall and frequent lightning will also accompany the storms. PWAT's increase to over 1.50 inches this evening. Pops will remain in the 60-80 percent range across the cwa. Minimum temperatures are expected to be mainly in the lower to mid 60s. Wednesday, operational models have sped up the cold front somewhat so most of the showers and storms will exit the cwa in the morning. Redevelopment along the front should occur in the afternoon with heating but mainly east of the cwa. However, our far eastern counties may still have a chance of storms in the afternoon before the front exits the area. There is a marginal risk of severe storms in our far eastern cwa but the more organized storms should develop in Lower MI, northeast IL and into eastern MO at peak heating. Maximum temperatures should be in the upper 70s to lower 80s. .LONG TERM...(Wednesday NIGHT THROUGH Tuesday) ISSUED AT 335 PM CDT Tue May 31 2016 Forecast focus on a chance of thunderstorms returning Friday night and Saturday, otherwise mainly dry and pleasant. Wednesday night through Friday, a mainly dry period with a wnw flow aloft bringing comfortable humidity and temperatures about normal to slightly above. Highs should be in the upper 70s to lower 80s with lows in the pleasant 50s. Friday night and Saturday, a potent upper level storm system will track across the Upper MS Valley and Great Lakes. A strong cold front will push through the Midwest. The severe potential will hinge on the timing, instability and shear which is uncertain this far out. Something to monitor anytime you have a strong northwest flow system in June. Highs are forecast to be around 80. Sunday through Tuesday, northwest flow aloft with a deep trough in the northeast United States and ridge in the Rockies. This looks to be a dry period with comfortable humidity and temperatures. Expect highs to be in the 70s and lows in the 50s which is rather nice for June. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON) ISSUED AT 335 PM CDT Tue May 31 2016 Isolated thunderstorms this afternoon will become more widespread and organize in a linear fashion along a cold front that will push through the region this evening. Within thunderstorms, heavy downpours may result in brief periods of IFR conditions and wind gusts over 25 kts, which are not currently mentioned in the forecasts. For now, forecasts will maintain a transition from thunderstorms advertised with tempo wording to vicinity as the front continues east out of the region this evening. Overnight through Wednesday, conditions will be predominantly VFR with a low potential for early morning MVFR fog, not currently carried in the forecasts. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Sheets
Hazardous weather outlook, May 31, 4:08 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 PM CDT TUE MAY 31 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-012115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 408 PM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL ACCOMPANY A COLD FRONT TONIGHT BUT THE BULK OF THE STORMS SHOULD REMAIN BELOW SEVERE LEVELS. HOWEVER... ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING WITH THE MAIN THREATS 60 MPH WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AS A POTENT STORM SYSTEM TRACKS ACROSS THE UPPER MIDWEST AND GREAT LAKES REGION. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING. HAASE
In the hours before
Local storm report, May 31, 3:03 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 1 WNW INDEPENDENCE 42.47N 91.91W
05/30/2016 M2.50 INCH BUCHANAN IA TRAINED SPOTTER
RAINFALL BETWEEN APPROXIMATELY 7 PM TO 11 PM ON 5/30/16.
&&
UTTECHSpecial weather statement, May 31, 3:50 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT TUE MAY 31 2016
ILC131-161-312115-
ROCK ISLAND-MERCER-
350 PM CDT TUE MAY 31 2016
...A STRONG THUNDERSTORM WILL AFFECT MERCER AND ROCK ISLAND
COUNTIES...
AT 348 PM CDT...A STRONG THUNDERSTORM WAS OVER MATHERVILLE...OR 8
MILES NORTHEAST OF ALEDO...MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
SHERRARD AND REYNOLDS AROUND 400 PM CDT.
TAYLOR RIDGE AROUND 410 PM CDT.
MILAN...ANDALUSIA AND OAK GROVE AROUND 415 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OLD GILCHRIST...
FRUITLAND...INDIAN BLUFF GOLF COURSE...MOLINE QUAD-CITY AIRPORT...COYNE
CENTER...PREEMPTION AND BLACKHAWK STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 IN ILLINOIS NEAR MILE MARKER 3.
INTERSTATE 280 BETWEEN MILE MARKERS 11 AND 18.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4146 9041 4146 9043 4134 9043 4120 9052
4124 9073 4145 9071 4146 9065 4150 9060
4151 9060 4147 9040
TIME...MOT...LOC 2048Z 192DEG 15KT 4129 9063
12Local storm report, May 31, 4:14 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HEAVY RAIN 4 ENE FREEPORT 42.32N 89.57W
05/31/2016 M1.40 INCH STEPHENSON IL TRAINED SPOTTER
&&
DCLocal storm report, May 31, 4:21 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN SSE SHANNON 42.15N 89.74W
05/31/2016 E1.57 INCH CARROLL IL TRAINED SPOTTER
&&
DCSpecial weather statement, May 31, 6:50 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT TUE MAY 31 2016
IAC011-095-107-010045-
KEOKUK-IOWA-BENTON-
650 PM CDT TUE MAY 31 2016
...A LINE OF THUNDERSTORMS WILL AFFECT AREAS FROM GARRISON...TO
MARENGO AND SIGOURNEY THROUGH THE EARLY EVENING...
AT 647 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR VICTOR TO NEAR DELTA...AND MOVING NORTHEAST AT 30
MPH.
WIND GUSTS AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS. EXPECT A PERIOD OF HEAVY RAIN WITH PONDING WATER
POSSIBLE ON ROADS.
LOCATIONS IMPACTED INCLUDE...
VINTON...MARENGO...SIGOURNEY...WILLIAMSBURG...BELLE PLAINE...NORTH
ENGLISH...SHELLSBURG...VICTOR...NEWHALL...HEDRICK...BLAIRSTOWN...VAN HORNE...
WHAT CHEER...KEYSTONE...RICHLAND...NORWAY...GARRISON...DELTA...LADORA AND
KESWICK.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 224.
LAT...LON 4151 9241 4151 9230 4212 9230 4219 9187
4116 9197 4116 9241
TIME...MOT...LOC 2347Z 219DEG 24KT 4181 9233 4128 9240
RP KINNEYSpecial weather statement, May 31, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT TUE MAY 31 2016
IAC011-019-031-055-061-087-095-097-101-103-105-107-111-113-115-139-
177-183-MOC045-199-010215-
DUBUQUE-HENRY-JEFFERSON-JOHNSON-KEOKUK-LEE-VAN
BUREN-LINN-LOUISA-WASHINGTON-BENTON-JONES-BUCHANAN-DELAWARE-JACKSON-
CEDAR-IOWA-MUSCATINE-SCOTLAND-CLARK-
813 PM CDT TUE MAY 31 2016
...THUNDERSTORMS MOVING THROUGH EASTERN IOWA AND FAR NORTHEAST
MISSOURI...
AT 810 PM CDT...AN AREA OF THUNDERSTORMS STRETCHED ACROSS
MUCH OF EAST CENTRAL IOWA...AND WAS MOVING NORTHEAST AT 20 MPH.
WIND GUSTS AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS. EXPECT PERIODS OF HEAVY RAIN WITH PONDING WATER
POSSIBLE ON ROADS.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...DUBUQUE...FAIRFIELD...MOUNT PLEASANT...
WASHINGTON...INDEPENDENCE...ANAMOSA...VINTON...MANCHESTER...TIPTON...
MARENGO...WEST BRANCH...SIGOURNEY...COLUMBUS JUNCTION...MEMPHIS...
MECHANICSVILLE...KEOSAUQUA...STANWOOD AND MARION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 270.
INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 55.
LAT...LON 4264 9072 4244 9058 4203 9082 4203 9090
4190 9090 4026 9183 4026 9195 4030 9195
4030 9235 4059 9235 4060 9218 4116 9218
4116 9241 4151 9241 4153 9230 4230 9230
4230 9206 4264 9208 4268 9089
TIME...MOT...LOC 0110Z 252DEG 19KT 4264 9107 4121 9213
RP KINNEYThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:30 PM CDT | Special Weather Statement | DVN | Cedar, Louisa, Muscatine | 60 min |
| Jun 1, 3:35 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Delaware, Iowa, Jefferson, Johnson and 3 more | 4 hr |
Nearby
Special Weather Statements in Iowa, 2016Special Weather Statements in Missouri, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.